Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


bilirubin level hits 7.97
Apr 20, 2005

I have been on many HIV drugs in the main 3 classes since being diagnosed in 1992. I am resistant to quite a few, but have been on a combo of Trizivir, Reyataz and Norvir since Sept 2003 that is working very well (undetectable viral load, t-cells over 800). Last year my bilirubing level increased to the range of 6.5-7.5 and was 7.97 on my last lab test. My liver enzymes remain normal. I have no symptoms but yellow eyes, which do not bother me. I would like to stay on this combo and my doctor is comfortable waiting and watching. My question is about research from clinical trials or other reliable sources on people with elevated bilirubin levels. What is known about this situation? Has a level been established that is too high? If so, how was this established? What happens if bilirubin is allowed to stay as high as my numbers for a year or more? What, if any, damage can be caused by this? Is it dangerous in any way for me to stay on my current meds? Thanks, JC

Response from Dr. Henry

This situation can often mimic Gilbert syndrome (due to a genetic defect with high levels of unconjugated up to 6) which generally is well tolerated. Long-term experience with atazanavir induces hyper-bilirubinemia is still limited but available evidence suggests that most patients do not experience serious liver damage. For some of my patients with that I have switched the atazanavir to saquinavir or fosamprenavir (or other meds)while in some we have simply monitored the situation. KH



Previous
Viral load numbers
Next
Videx??

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement